Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 82, NWS Quad Cities, IA

May 28, 1998Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 8:12 PM CDT for Scott County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 8:12 PM CDT (01:12 UTC)
Expired
May 28, 1998, 9:15 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Scott County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 6:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2333 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS1 KMLI 290113 RRA
SVRMLI
IAC163-ILC015-161-195-290215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  CARROLL COUNTY IN NORTHWESTERN ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS
  WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 915 PM CDT

* AT 812 PM CDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM MONTICELLO
  TO LOWDEN TO JUST NORTH OF DURANT... MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON
  ELDRIDGE
  MOUNT CARROLL
  DE WITT
  QUAD CITIES
  MORRISON
  SAVANNA

AT 800 PM CDT...80-100 MPH WIND WAS REPORTED NEAR GRAND MOUND.
EXPECT THIS TO HIT THE WARNING AREA.

DAMAGING WINDS OVER 80 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

HELGESON


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, May 28, 1:19 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT THU MAY 28 1998

ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE...
NEARLY 4000 J/KG...  AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA
BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE
MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER
17Z ADAP... IN GUD AGREEMENT W ETA.

FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH
TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME
INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS.

OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS
LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH.

CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS.

CID 69/70   DBQ 67/80  MLI 70/60   BRL 71/50

TPH

In the hours before

Local storm report, May 28, 7:13 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0725 PM    DYERSVILLE                IA   65 MPH WIND GUST
05/28/98   DUBUQUE

0723 PM    MONTECELLO                IA   60 MPH WIND GUST
05/28/98   JONES

0722 PM    MONTICELLO                IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREE LIMBS DOWN

1940 PM    ANAMOSA                   IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREES DOWNED

0740 PM    ONSLOW                    IA   WIND DAMAGE
05/28/98   JONES                          SEMI TIPPED BY STRONG WIND
Local storm report, May 28, 7:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0732 PM    WORTHINGTON               IA   TORNADO
05/28/98   DUBUQUE                        BRIEF TOUCHDOWN

0758 PM    PEOSTA                    IA   60 MPH WIND GUST
05/28/98   DUBUQUE

0758 PM    CASCADE                   IA   1.00 INCH HAIL
05/28/98   DUBUQUE
Local storm report, May 28, 7:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0732 PM    WORTHINGTON               IA   TORNADO
05/28/98   DUBUQUE                        BRIEF TOUCHDOWN

0758 PM    PEOSTA                    IA   60 MPH WIND GUST
05/28/98   DUBUQUE

0758 PM    CASCADE                   IA   1.00 INCH HAIL
05/28/98   DUBUQUE
Local storm report, May 28, 7:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0725 PM    DYERSVILLE                IA   65 MPH WIND GUST
05/28/98   DUBUQUE

0723 PM    MONTECELLO                IA   60 MPH WIND GUST
05/28/98   JONES

0722 PM    MONTICELLO                IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREE LIMBS DOWN

1940 PM    ANAMOSA                   IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREES DOWNED

0740 PM    ONSLOW                    IA   WIND DAMAGE
05/28/98   JONES                  0        SEMI TIPPED BY STRONG WIND
Local storm report, May 28, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0805 PM    GRAND MOUND               IA   80 TO 100 MPH WIND GUST
05/28/98   CLINTON

0801 PM    MAQUOKETA                 IA   WIND DAMAGE
05/28/98   JACKSON

0816 PM    WILTON                    IA   50 TO 60 MPH WIND GUST
05/28/98   SCOTT                          POLICE OFFICE HAD TROUBLE
                                          OPENING CAR DOOR
Local storm report, May 28, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0805 PM    GRAND MOUND               IA   80 TO 100 MPH WIND GUST
05/28/98   CLINTON

0801 PM    MAQUOKETA                 IA   WIND DAMAGE
05/28/98   JACKSON

0816 PM    WILTON                    IA   50 TO 60 MPH WIND GUST
05/28/98   SCOTT                          POLICE OFFICE HAD TROUBLE
                                          OPENING CAR DOOR

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:04 PM CDTTornado WarningDVNLinn51 min
May 28, 7:18 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDVNJones62 min
May 28, 7:25 PM CDTSevere Thunderstorm WarningDVNDubuque65 min
May 28, 7:31 PM CDTSevere Thunderstorm WarningDVNCedar64 min
May 28, 7:41 PM CDTSevere Thunderstorm WarningDVNJohnson49 min
May 28, 7:45 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson65 min
May 28, 11:14 PM CDTSevere Thunderstorm WarningDVNLinn51 min
May 28, 11:20 PM CDTSevere Thunderstorm WarningDVNCedar, Jones65 min
May 28, 11:53 PM CDTSevere Thunderstorm WarningDVNClinton, Scott62 min
May 29, 12:14 AM CDTSevere Thunderstorm WarningDVNClinton, Scott51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.